DOI: 10.1093/jscr/rjag930 ISSN: 2042-8812

Diffuse stimulant-associated vasculopathy presenting with acute limb ischemia, compartment syndrome, and multifocal visceral infarction

Syed Azaan Adnan, Julianne Wanner, Syed Moaiz Adnan, Christopher Thompson

Abstract

Stimulant-induced vasculopathy typically presents as localized ischemia secondary to vasospasm and thrombosis. Diffuse involvement of multiple vascular territories is uncommon and may result in severe, multisystem complications and increased morbidity. We report a 40-year-old female with polysubstance exposure, including cocaine and amphetamines, who presented with acute right lower extremity ischemia and compartment syndrome. Computed tomographic angiography demonstrated distal tibial, peroneal, and posterior tibial arterial occlusion. The patient underwent emergent four-compartment fasciotomy, allowing Doppler signals to return. Postoperative complications included rhabdomyolysis, acute kidney injury, bilateral adrenal infarctions, left renal infarction, and persistent foot drop. This case highlights the need to consider stimulant-associated vasculopathy in patients with acute limb ischemia without an embolic source and to evaluate for concurrent renal and visceral ischemic injuries. Early recognition and multidisciplinary management are essential to reduce morbidity.

More from our Archive